Oregon, 2006

High Wind in Oregon, November 12 to 13, 2006

November 12 to 13, 2006 · NWS PQR · 13 events in 4 counties and zones

A strong Pacific storm brought very strong winds to areas of northwest Oregon. These strong winds caused downed trees as well as downed power lines over much of the area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong Pacific storm brought very strong winds to areas of northwest Oregon. These strong winds caused downed trees as well as downed power lines over much of the area. Many roads closed for a period of time due to downed trees and power lines, including Highway 18 in the Coast Range, Highway 213 near Mulino, and Highway 224 near Eagle Creek. Also, many communities were without power during and/or after the episode, including areas in the Central Willamette Valley, in Sandy, as well as 65,000 reported customers in the North Willamette Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 12, 2:30 PM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Nov 12, 2:30 PM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 PM PST SUN NOV 12 2006

.SYNOPSIS...A VERY STRONG AND VERY WINDY LOW PRESSURE SYSTEM OFFSHORE
MOVE CLOSER TO THE OREGON COAST LATER TODAY AND MOVE THROUGH THE
FORECAST AREA TONIGHT AND EARLY MONDAY BRINGING STRONG WINDS FROM THE
COAST TO THE INLAND VALLEYS. THE ASSOCIATED FRONTAL SYSTEM WILL BRING
INCREASING RAIN TO THE VALLEYS AND SNOW IN THE MOUNTAINS WITH SNOW
ADVISORY AMOUNTS EXPECTED IN THE SOUTH WASHINGTON AND NORTH OREGON
CASCADES. THE WEATHER WILL REMAIN UNSETTLED WITH ADDITIONAL WEATHER
SYSTEMS THROUGH NEXT WEEK. WILLSON
&&

.SHORT TERM...LOOKS LIKE THE SURFACE LOW MOVED NORTH OF BUOY005 BY
2100Z WITH 985 MILLIBARS THERE AND WINDS TURNED SOUTHWEST...3 HR
PRESSURE FALLS WERE 12.2 MILLIBARS AT BUOY005 AS THE LOW APPROACHED
IT TRACKING NORTHEAST TOWARD THE WASHINGTON COAST. THIS LOW WILL
CONTINUE TO INTENSIFY AND MOVE NORTHEAST CLOSER TO THE COAST LATE
TODAY WITH THE LOW EXPECTED TO MOVE ACROSS WESTERN WA TONIGHT. ACTUAL
PLACEMENT AND STRENGTH WILL DETERMINE HOW STRONG AND DAMAGING THE
WINDS DEVELOP ALONG THE COAST...AS WELL AS INLAND. THE GFS SEEMS TO
BE HANDLING THE LOW TRACK WELL RIGHT NOW. A  HIGH WIND WARNING IS IN
EFFECT FOR THE COAST AND COAST RANGES. ADDED A HIGH WIND WARNING
INLAND VALLEYS AND FOOTHILLS AS WELL IN THE NORTH BUT DROPPED THE
LANE COUNTY FOOTHILLS FRONT THE HIGH WIND WATCH AS LOOKS LIKE WONT
GET TO CRITERIA THERE WITH CURRENT LOW MOVEMENT AND CONVERTED THE
HIGH WIND WATCH TO AN ADVISORY IN THE SOUTH WILLAMETTE VALLEY WHERE
PRESSURE GRADIENTS ARE EXPECTED TO BE WEAKER THAN THE NORTH. COULD
STILL SEE SOME TREES DOWN THERE THOUGH.  WITH GOOD ORTHOGONAL MID AND
LOW LEVEL FLOW DEVELOPING TO THE CASCADES LATER TONIGHT AND MONDAY
WENT WITH A HIGH END SNOW ADVISORY IN THE WASHINGTON AND NORTH OREGON
CASCADES THROUGH MONDAY. SNOWFALL SHOULD INCREASE TONIGHT AS
INCREASING MOISTURE WITH THE NEXT SYSTEM SPREADS INLAND. ONSHORE FLOW
WILL CONTINUE SHOWERS OVER THE REGION MON ESPECIALLY UPSLOPE
AREAS ON THE MOUNTAINS...THEN SOME DRYING MAY DEVELOP TUE AS A WEAK
SHORT WAVE RIDGING MOVES INLAND  AHEAD OF THE STRONG MIDWEEK PACIFIC
WEATHER SYSTEM. WILLSON

.LONG TERM...MODELS CONTINUE TO KEEP A STRONG WESTERLY FLOW ALOFT
OVER THE PACIFIC NORTHWEST THROUGH THE EXTENDED PERIOD WITH SYSTEMS
PERIODICALLY MOVING ACROSS THE AREA. THIS WILL KEEP US IN A WET
PATTERN THROUGH THE WEEK WITH A BRIEF BREAK BETWEEN SYSTEMS TUESDAY
AND ANOTHER POSSIBLY VERY WET AND WINDY FRONTAL SYSTEM MOVING INLAND
AROUND WEDNESDAY.
&&

.AVIATION...MOSTLY VFR CONDITIONS WITH LOCAL MVFR AROUND THE HEAVIER
SHOWERS. WEATHER FOCUS WILL SHIFT TO INCREASING SOUTHERLY FLOW ALONG
THE COASTAL AREA IN ADVANCE OF A STRONG FRONT THIS EVENING. AREAS OF
MVFR WILL DEVELOP THIS AFTERNOON ALONG THE COAST ALONG WITH BREEZY
SOUTHERLY WINDS. &&

.MARINE...STRONG FRONT APPROACHING TONIGHT. SOUTHERLY WINDS
INCREASING AHEAD OF FRONT. GALE WARNING LOOKS TO BE ON TRACK FOR
THIS AFTERNOON...AS DOES THE STORM WARNING FOR TONIGHT. IN
ADDITION...WINDS WILL GENERATE A LOT OF CHOPPY SEAS AND LOCAL FETCH
OF HEAVY SWELL. EXPECT SEAS BUILDING TO 23 TO 27 FT TONIGHT. &&

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...HIGH WIND WARNING SOUTH WA COAST AND NORTH AND CENTRAL
          OREGON COAST...WILLAPA HILLS AND NORTH AND CENTRAL OREGON
          COAST RANGE...NORTH AND CENTRAL WILLAMETTE VALLEY...CLARK
        COUNTY...LOWER COLUMBIA...SOUTH WA CASCADE FOOTHILLS AND
     NORTH OREGON CASCADE FOOTHILLS TONIGHT.
        STORM WARNING CAPE SHOALWATER TO FLORENCE TONIGHT.
        SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH TONIGHT.
        WIND ADVISORY SOUTH WILLAMETTE VALLEY TONIGHT.
        SNOW ADVISORY SOUTH WA AND NORTH OREGON CASCADES TONIGHT.
        HIGH SURF ADVISORY SOUTH WASHINGTON COAST AND NORTH AND
   CENTRAL OREGON COAST TONIGHT.

&&

.PRELIMINARY POINT POPS...
AST +++17+   PDX +++169    SLE +++169   EUG +++168

MORE WEATHER INFORMATION ONLINE AT...
http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Nov 12, 5:41 AM PST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
541 AM PST SUN NOV 12 2006

ORZ001>004-WAZ020-021-131400-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-WILLAPA HILLS-
SOUTH WASHINGTON COAST-
541 AM PST SUN NOV 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COAST AND COAST RANGE
PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR LATE THIS AFTERNOON AND
TONIGHT FOR WIND GUSTS UP TO 80 MPH ALONG THE COAST AND UP TO 65
MPH IN THE COAST RANGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STRONG STORM IS EXPECTED WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ005>008-010-012-WAZ022-039-040-131400-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
541 AM PST SUN NOV 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND VALLEY PORTIONS OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WATCH IS IN EFFECT TONIGHT FOR POSSIBLE WIND GUSTS UP
TO 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ009-011-013-WAZ019-023-131400-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADES-
CASCADES IN LANE COUNTY-SOUTH WASHINGTON CASCADES-
541 AM PST SUN NOV 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCADE AND GORGE PORTIONS
OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-131400-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
541 AM PST SUN NOV 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A STORM WARNING IS IN EFFECT FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GALE FORCE WINDS ARE EXPECTED WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

13 high wind. Local standard time, as filed.

High Wind, Central Oregon Coast

When
November 12, 5:00 PM PST to November 13, 3:00 AM PST
Where
Central Oregon Coast forecast zone
Measured
77 kt (89 mph) measured gust
Reported by
Trained Spotter

Reported in Lincoln City.

High Wind, Northern Oregon Coast

When
November 12, 5:00 PM PST to November 13, 3:00 AM PST
Where
Northern Oregon Coast forecast zone
Measured
75 kt (86 mph) measured sustained
Reported by
Mariner

Reported on the Columbia River Bar by the Bar Pilots.

High Wind, Central Oregon Coast

When
November 12, 5:00 PM PST to November 13, 3:00 AM PST
Where
Central Oregon Coast forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
Department of Highways

Reported on the Yaquina Bay Bridge.

High Wind, Central Coast Range of W Oregon

When
November 12, 5:00 PM PST to November 13, 3:00 AM PST
Where
Central Coast Range of W Oregon forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
Official NWS Observations

Reported at Rockhouse RAWS...west of Dallas.

High Wind, Central Oregon Coast

When
November 12, 5:00 PM PST to November 13, 3:00 AM PST
Where
Central Oregon Coast forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
AWOS

Reported at the Newport Airport.

High Wind, Central Oregon Coast

When
November 12, 5:00 PM PST to November 13, 3:00 AM PST
Where
Central Oregon Coast forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Official NWS Observations

Reported at Florence.

High Wind, Northern Oregon Coast

When
November 12, 5:00 PM PST to November 13, 3:00 AM PST
Where
Northern Oregon Coast forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Official NWS Observations

Reported at Rockaway Beach.

High Wind, Central Oregon Coast

When
November 12, 5:00 PM PST to November 13, 3:00 AM PST
Where
Central Oregon Coast forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter

Reported at Yachats.

High Wind, Central Oregon Coast

When
November 12, 5:00 PM PST to November 13, 3:00 AM PST
Where
Central Oregon Coast forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Official NWS Observations

Reported at Cape Perpetua.

High Wind, Central Oregon Coast

When
November 12, 5:00 PM PST to November 13, 3:00 AM PST
Where
Central Oregon Coast forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Official NWS Observations

Reported at Cape Foulweather.

High Wind, Central Oregon Coast

When
November 12, 5:00 PM PST to November 13, 3:00 AM PST
Where
Central Oregon Coast forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
AWOS

Reported at Tillamook.

High Wind, Northern Oregon Coast

When
November 12, 5:00 PM PST to November 13, 3:00 AM PST
Where
Northern Oregon Coast forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Official NWS Observations

Reported at Cascade Head.

High Wind, Greater Portland Metro Area

When
November 12, 5:00 PM PST to November 13, 3:00 AM PST
Where
Greater Portland Metro Area forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways

Reported on the Fremont Bridge.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, November 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 4751, 4753, 4754, 4756, 4758, 4759, 4761, 4762, 4764, 4767, 4771, 4779, 4794.